Background: Antiphospholipid syndrome is an autoimmune disorder characterized by the presence of antiphospholipid antibodies and commonly presents with vascular thromboembolic phenomena, thrombocytopenia, and obstetric complications. Antiphospholipid syndrome can be classified as either primary or secondary to other connective tissue diseases. Dermatologic manifestations are common; however, non-vasculitic skin ulceration is an uncommon manifestation of antiphospholipid syndrome with limited treatment options. Case presentation: In this paper we report the case of a 58-year-old white woman who developed necrotic abdominal wall ulcers 27 years after a diagnosis of secondary antiphospholipid syndrome associated with systemic lupus erythematosus. The ulcers developed despite our patient being on therapeutic anticoagulation with warfarin and were resistant to further increases in the intensity of anticoagulation. Management was further complicated due to reluctance on the part of our patient to switch over to injectable heparin. Conclusions: This case highlights a rare late dermatologic presentation of antiphospholipid syndrome, which responded poorly to conventional anticoagulation with warfarin. Current management is limited to experimental therapies and the role of newer anticoagulants is still unknown.
Bibliographical note© The Author(s). 2018 Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Antiphospholipid antibodies
- Antiphospholipid syndrome
- Cutaneous ulcers
- Systemic lupus erythematosus